Colorado, 2005

Hail and Damaging Winds in Colorado, June 30, 2005

June 30, 2005 · NWS BOU · 13 events in 4 counties and zones

11 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 30, 1:31 PM MST, 4 hours earlier.

Area forecast discussion, Jun 30, 1:31 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
231 PM MDT THU JUN 30 2005

.SHORT TERM...SURFACE DEWPOINTS STILL HOLDING IN THE 40S MOST AREAS
WITH FLOW MAINLY SOUTHEASTERLY.  PLATTEVILLE PROFILER SHOWING
THAT VERTICAL WIND SHEAR HAS INCREASED A BIT THE PAST FEW HOURS.
HOWEVER...CAPES STILL NOT ALL THAT IMPRESSIVE WITH THE HIGHEST
VALUES (AROUND 1200 J/KG) ALONG PALMER DIVIDE.  CUMULUS CLOUDS
HAVE BEEN DEVELOPING ALONG FOOTHILLS...MAINLY SOUTHERN AREAS.
RADAR FINALLY SHOWING SOME DEVELOPMENT IN DOUGLAS COUNTY ALONG
THE BEST CAPE AXIS.  LOOKING LIKE THIS AREA WILL BE THE BEST
LOCATION FOR SEVERE STORMS.  BUT GIVEN THE FAIRLY DECENT SHEAR...
CANNOT RULE OUT THE POSSIBILITY FOR A SEVERE STORM OR TWO ELSEWHERE
ACROSS THE PLAINS.  BEST COVERAGE FOR STORMS POINTS TOWARD PALMER
DIVIDE AS WELL...SO WILL KEEP THE HIGHER POPS THERE.  DIV-Q VERTICAL
VELOCITY PROGS SHOW SOME WEAK LIFT OVER FAR NORTHEAST COLORADO
THROUGH 09Z FRIDAY...SO A FEW STORMS COULD LINGER THERE AFTER
MIDNIGHT.  OTHERWISE...SKIES SHOULD CLEAR OVERNIGHT ONCE CONVECTION
ENDS.  ON FRIDAY...WESTERLY FLOW ALOFT ACROSS AREA WITH CROSS
SECTIONS SHOWING SOME MID LEVEL MOISTURE AFTER 18Z. LOW LEVELS APPEAR
TO DRY OUT DURING DAY AS SURFACE DEWPOINTS DROP INTO THE 30S AND THE
40S DEWPOINTS GET SCOURED TO THE EAST.  CAPE VALUES ARE PROGGED TO
BE FROM 1000-2000 J/JG AROUND 18Z...THEN DROP QUICKLY TO LESS THAN
1000 J/KG BY 00Z SATURDAY.  SHEAR DOES NOT LOOK IMPRESSIVE...WITH
ONLY WEAK SOUTHERLY FLOW AT THE SURFACE.  APPEARS THAT THERE MAY BE
A BOUNDARY ACROSS EASTERN PLAINS WHICH COULD BE THE INTIAL FOCUS
FOR CONVECTION.  WINDOW FOR ANY SEVERE STORMS LOOKS SMALL GIVEN
POTENTIAL MOVEMENT OF BOUNDARY.  WILL MAINTAIN THE LOW POPS
CURRENTLY IN GRIDS.  BIGGEST CONCERN SEEMS TO BE GUSTY OUTFLOW WINDS
FROM ANY STORMS ALONG FOOTHILLS WHICH COULD AFFECT ANY ONGOING
WILDFIRES.  TEMPERATURES A FEW DEGREES WARMER BASED ON SLIGHTLY
HIGHER TEMPERATURE AND THICKNESS PROGS.  CURRENT TEMPERATURE GRIDS
LOOK REASONABLE.

.LONG TERM...NORTHWESTERLY FLOW ALOFT IS PROGGED OVER THE FORECAST
AREA FRIDAY NIGHT...THROUGH SATURDAY EVENING.  BY EARLY SUNDAY...
WESTERLY FLOW ALOFT IS EXPECTED. THERE IS VERY WEAK DOWNWARD MOTION
INDICATED ON THE QG VERTICAL VELOCITY FIELDS FRIDAY NIGHT THROUGH
SATURDAY.  BY SATURDAY NIGHT THROUGH SUNDAY...WEAK UPWARD MOTION IS
INDICATED.  THE LOW LEVEL FLOW IS NOT HELPFUL TO CONVECTION ON THE
PLAINS FRIDAY NIGHT THROUGH SATURDAY EVENING.  BY SUNDAY
MORNING...SOME UPSLOPE IS PROGGED FOR THE PLAINS.  CROSS SECTIONS
SHOW VERY LITTLE MOISTURE OVER THE FORECAST AREA FRIDAY NIGHT AND
MUCH OF SATURDAY.  SATURDAYS LOW LEVEL DEW POINT PROGGS SHOW THE
PLAINS READINGS BELOW 40 F.  BY LATE IN THE DAY SATURDAY SOME UPPER
LEVEL MOISTURE IS INDICATED.  SUNDAY HAS MORE MID AND UPPER LEVEL
MOISTURE...BUT THE LOWER LEVELS ARE STILL MAINLY DRY...BUT A LITTLE
BETTER THAN SATURDAY.  THERE IS A DECENT THETA-E AXIS OVER THE
EASTERN PLAINS FRIDAY NIGHT...BUT ITS WELL EAST OF THE FORECAST
AREA BY SATURDAY NOON TIME.   BY SUNDAY AFTERNOON...THERE IS A WEAK
THETA-E AXIS ACROSS MOST OF THE FORECAST AREA.  THE POTENTIAL
INSTABILITY IS OK...NOTHING GREAT THROUGH THE PERIODS.  THE STEEPEST
LAPSE RATES ON FOR LATE DAY SATURDAY... THERES JUST NO MOISTURE.
WILL LEAVE THE ISOLATED POPS FOR EARLY FRIDAY EVENING.  WILL TRIM
POPS TO JUST 10% IN THE HIGH MOUNTAINS LATE SATURDAY.  WILL LEAVE
LIMITED POPS FOR SUNDAY AFTERNOON WITH THE INCREASING MOISTURE AND
UPSLOPE.  FOR TEMPERATURES...SATURDAYS HIGHS WILL BE 2-4 C WARMER
THAN FRIDAY.  SUNDAY IS 3-5 C COOLER.

FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...MODELS ARE STILL
SHOWING BROAD WEAK TROUGHINESS OVER THE FORECAST AREA MONDAY AND
TUESDAY WITH THE UPPER RIDGE SOUTHWEST OF US.  BY WEDNESDAY AND
THURSDAY THE UPPER RIDGE MOVES IN FROM THE SOUTHWEST WITH THE
FORECAST AREA UNDER NORTHWESTERLY FLOW ALOFT.  THE LOWER LEVELS
HAVE EASTERLY UPSLOPE FLOW WITH PLENTY OF MOISTURE MONDAY AND
TUESDAY AND WEDNESDAY.  THURSDAY STILL HAS MOISTURE BUT THE BOUNDARY
LAYER FLOW IS LESS FAVORABLE TO CONVECTION.   WILL NEED POPS ALL
FOUR DAYS.  WILL LOWER TEMPERATURES TO JUST BELOW SEASONAL NORMALS
WITH THE CONDITIONS ARE HAND.
&&

.BOU...NONE.

&&

DL/RJKOOPMEINERS
Hazardous weather outlook, Jun 30, 9:58 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT THU JUN 30 2005

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW LEVEL MOISTURE HAS INCREASED A BIT BEHIND A COLD FRONT THAT
MOVED ACROSS THE PLAINS LAST EVENING.  DAYTIME HEATING TODAY WILL
COMBINE WITH THIS MOISTURE TO PRODUCE SCATTERED THUNDERSTORMS BY
AFTERNOON...SOME OF WHICH MAY BE SEVERE.

THE STORMS WILL FIRST DEVELOP IN THE FOOTHILLS BY THE NOON
HOUR...AND THEN DEVELOP AND SPREAD EAST AND SOUTHEAST ACROSS THE
PLAINS AFTER 2 PM.  INSTABILITY IS LIMITED WITH ONLY MODEST AMOUNTS
OF LOW LEVEL MOISTURE.  HOWEVER...WIND SHEAR IN THE ATMOSPHERE IS
STRONG ENOUGH TO PRODUCE A FEW SUPERCELL THUNDERSTORMS.  THE MAIN
THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING DOWNBURST
WINDS.  THE THREAT OF TORNADOES APPEARS TO BE RATHER LOW GIVEN THE
LACK OF WIND SHEAR NEAR THE SURFACE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE PLAINS AFTER 2PM.

D-L/RJK

The radar

The Pueblo radar (KPUX), 24 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Morgan

When
June 30, 5:31 PM MST
Where
Morgan County, 1 mi NE of Brush
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -103.967

Hail, Morgan

When
June 30, 5:32 PM MST
Where
Morgan County, Brush
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -104.050

Hail, Morgan

When
June 30, 5:38 PM MST
Where
Morgan County, 3 mi NE of Brush
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -104.050

Hail, Morgan

When
June 30, 5:40 PM MST
Where
Morgan County, 2 mi ENE of Hillrose
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -104.517

Hail, Lincoln

When
June 30, 6:04 PM MST
Where
Lincoln County, 25 mi WSW of Karval
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -103.733

Hail, Lincoln

When
June 30, 6:13 PM MST
Where
Lincoln County, 28 mi W of Karval
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -103.733

Hail, Lincoln

When
June 30, 6:16 PM MST
Where
Lincoln County, 30 mi WSW of Karval
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -104.167

Hail, Weld

When
June 30, 6:30 PM MST
Where
Weld County, Keenesburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -104.067

Hail, Lincoln

When
June 30, 6:40 PM MST
Where
Lincoln County, 15 mi SW of Karval
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -103.617

Thunderstorm Wind, Lincoln

When
June 30, 6:40 PM MST
Where
Lincoln County, 15 mi SW of Karval
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.667, -103.400

Hail, Weld

When
June 30, 7:01 PM MST
Where
Weld County, 15 mi SE of Roggen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -103.617

Wheat field destroyed.

Hail, Morgan

When
June 30, 7:25 PM MST
Where
Morgan County, Hoyt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -103.583

Thunderstorm Wind, Washington

When
June 30, 8:30 PM MST
Where
Washington County, 5 mi S of Lindon
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.333, -103.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462825, 5462824, 5462823, 5462542, 5462541, 5462540, 5462539, 5462538, 5462536, 5462537, 5462535, 5462485, 5462826.